Virginia, 2009

Hail and Damaging Winds in Virginia, June 9, 2009

June 9, 2009 · NWS RNK · 21 events in 10 counties and zones

An area of low pressure aloft dropping southeast through the area triggered a few strong thunderstorms in the early morning hours of June 9th. Storms redeveloped during the afternoon and there were numerous reports of hail, wind and heavy rain across a wide area of southwest and central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure aloft dropping southeast through the area triggered a few strong thunderstorms in the early morning hours of June 9th. Storms redeveloped during the afternoon and there were numerous reports of hail, wind and heavy rain across a wide area of southwest and central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 3:12 AM EST, 58 minutes earlier.

Area forecast discussion, Jun 9, 3:12 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 AM EDT TUE JUN 9 2009

.SYNOPSIS...
A COLD FRONT ACROSS THE OHIO VALLEY WILL SLOWLY APPROACH THE AREA
THE NEXT FEW DAYS AS UPPER LEVEL DISTURBANCES MOVE EAST ALONG THE
FRONT. ON FINAL STRONG DISTURBANCE IS EXPECTED TO PUSH THE FRONT
THROUGH THE AREA THURSDAY NIGHT OR FRIDAY. AREAS OF SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL BE MOVING ACROSS
THE REGION...WITH THE BEST COVERAGE EXPECTED ON THURSDAY OR
THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK SHORT WAVE HAS GENERATED SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...MAINLY IN THE
GREENBRIER VALLEY EARLY THIS MORNING. THE AIRMASS REMAINS UNSTABLE
ENOUGH THAT THIS FEATURE WILL LIKELY CONTINUE GENERATING THE SCT
CONVECTION AS IT MOVES EASTWARD ACROSS THE EXTREME NRN SECTIONS OF
THE CWA. ONCE THIS WAVE PASSES...LOOKS LIKE IT WILL BE MID TO LATE
AFTERNOON BEFORE WE GET UNSTABLE ENOUGH FOR MORE CONVECTION TO
DEVELOP. THERE AREA TWO FEATURES THAT MAY HELP FOCUS TSTM
DEVELOPMENT THIS AFTERNOON/EVENING. ONE IS THE FAIRLY WEAK WEST TO
NORTHWEST LOW LEVEL FLOW INTO THE MTNS- THIS WOULD BRING THE BEST
CHC FOR CONVECTION TO DEVELOP ON THE WESTERN SLOPES...AND ALSO A
STRONGER LEE TROUGH DEVELOPS BECAUSE OF THE LOW LEVEL WEST
FLOW. THIS TROUGH MAY PROVIDE ENOUGH LOW LEVEL CONVERGENCE FOR
TSTMS TO DEVELOP LATE THIS AFTERNOON. BECAUSE OF THE
UNCERTAINTIES...I HAVE KEPT POPS CHC...THOUGH HAVE HIGH CHC IN THE
FAR WEST...AND ALSO IN THE EAST NEAR WHERE THE LEE TROUGH WOULD
BE. CONVECTION WOULD STILL BE MAINLY DIURNAL...AS THERE IS NO
STRONG UPPER LEVEL FEATURE TO KEEP THE CONVECTION GOING. MOISTURE
HAS INCREASED ENOUGH THAT THERE WILL BE MODERATE INSTABILITY...SO A
FEW STORMS MAY BECOME STRONG ENOUGH FOR HAIL OR STRONG WINDS. IN
ADDITION...THERE WILL BE LOCALLY HEAVY DOWNPOURS.

WILL BE A WARM AND HUMID DAY TODAY- KEPT HIGHS A LITTLE BELOW MOS
GUIDANCE BECAUSE OF THE EXTENSIVE MID/HIGH CLOUDS...AND THEN WILL
BE A WARM AND MUGGY NIGHT WITH DEWPOINTS REMAINING IN THE 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
FOR WEDNESDAY...MODELS ARE FAIRLY CONSISTENT IN BRINGING A
STRONGER WAVE ACROSS THE CENTRAL APPALACHIANS TOWARD WED EVENING.
WILL KEEP THE HIGHEST POPS IN THE MTNS...STILL JUST HIGH CHC AT
THIS POINT WITH SOME QUESTION ABOUT THE TIMING OF THE WAVE. WE
WILL STILL BE MODERATELY UNSTABLE...AND THE SHEAR WILL BE
INCREASING WITH THE FRONT GETTING CLOSER...SO STORMS MAY BE MORE
ORGANIZED BY WED AFT/EVE WITH MORE OF A SEVERE THREAT. IN
ADDITION...BY WED NIGHT...IF THE FRONT GETS FAR ENOUGH
SOUTH...TRAINING TSTMS INTO THE MTNS MAY BRING AN INCREASING
THREAT OF HEAVY RAINS AND FLASH FLOODING- MAINLY WESTERN SLOPES
AREAS OF SE WV AND SW VA.

ON THURSDAY...THE MODELS HAVE ANOTHER STRONG WAVE PASSING ALONG
THE FRONT WHICH GIVES IT A NUDGE TO THE SOUTH...WITH THE FRONT
CROSSING THROUGH THE FORECAST AREA LATE THURSDAY AFTERNOON OR
THURSDAY NIGHT. WITH THE FORECAST AREA ON THE WARM SIDE OF THE
FRONT...LOOK FOR WARM HUMID CONDITIONS WITH A DAILY THREAT OF
SHOWERS AND THUNDERSTORMS...THE GREATEST THREAT AND COVERAGE
OCCURRING WITH THE FRONTAL PASSAGE LATE THURSDAY.

TEMPS THROUGH MID WEEK WILL STAY WARM AND HUMID. HIGH TEMPS IN
THE 80S...CLOSE TO 90 SOUTHEAST CWA...LOWS IN THE 60S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
UPPER FLOW IS FORECAST TO AMPLIFY JUST ENOUGH TO NUDGE SURFACE
FRONT TO OUR SOUTH FRIDAY. THE QUESTION IS HOW FAR SOUTH. BOTH THE
GFS/ECMWF TAKE THE FRONT DOWN TO ABOUT ATLANTA...BUT NEITHER MODEL
COMPLETELY RID CWA OF CLOUD COVER OR PRECIP THREAT. FOR NOW WILL
CONTINUE TO MAINTAIN CHC SHRA/TSRA...BUT MAINLY DIURNAL IN NATURE.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
00Z RNK SOUNDINGS SHOWS THAT INSTABILITY REMAINS HIGH AT LEAST
ACROSS THE MTNS...BUT THE BOUNDARY LAYER IS STABILIZED WITH LOSS
OF HEATING AND THERE IS LITTLE IN THE WAY OF TRIGGERS. THE ONLY
THING NOTED IS A WEAK WAVE OF SOME TYPE MOVG INTO WV...WITH A
NARROW LINE OF SHOWERS ASSOCIATED WITH IT. I HAVE INCLUDED SOME
SHOWERS IN THE BLF AND LWB TAFS THRU 12Z TO ACCOUNT FOR THIS- DOES
NOT LOOK LIKE THESE WOULD BRING ANYTHING WORSE THAN MVFR CONDS.
FURTHER EAST...MID/HIGH CLOUDS ACROSS THE REGION WILL LIMIT
RADIATIONAL COOLING AND FOG FORMATION...SO I HAVE MAINTAINED JUST
A TEMP PERIOD OF MVFR FOG AT LYH AND DAN.

WEAK COLD FRONT ENTERING THE OHIO VALLEY AND A STRONGER LEE TROUGH
REDEVELOPING TUESDAY SHOULD ALLOW FOR BETTER COVERAGE LATE THIS
AFTERNOON INTO THIS EVENING. HAVE KEPT THE VCTS WITH ATTACHED CB
IN FOR ALL TAF SITES...WITH A TEMPO PERIOD OF SHOWERS IN THE EARLY
EVENING AT LYH WHERE THE STRONGER CONVERGENCE IN THE LEE TROUGH
IS INDICATED.

WITH THE APPROACH OF A COLD FRONT AND MOISTURE CONTINUING TO
INCREASE...SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS FROM
WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT...AND PERIODS OF
MVFR/IFR COULD OCCUR IN PASSING SHOWERS/STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...JJ/PM
LONG TERM...PM
AVIATION...JJ/RCS

In the hours before

Special weather statement, Jun 9, 2:08 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT TUE JUN 9 2009

WVZ045-090800-
GREENBRIER WV-
308 AM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 307 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUO...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DUO AROUND 315 AM...LEONARD AROUND 345 AM AND
BEARTOWN STATE PARK AROUND 400 AM.

LAT...LON 3823 8035 3811 8036 3805 8024 3799 8073
      3809 8076 3808 8071 3824 8050 3826 8041

EXPERIMENTAL

DS
Special weather statement, Jun 9, 2:43 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EDT TUE JUN 9 2009

VAZ020-090815-
BATH VA-
343 AM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 342 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF
MARLINTON...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BATH COUNTY.

LAT...LON 3827 7978 3823 7972 3822 7973 3820 7988
      3820 7989 3823 7987 3826 7983 3827 7980

EXPERIMENTAL

DS
Special weather statement, Jun 9, 3:04 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EDT TUE JUN 9 2009

VAZ019-WVZ045-090900-
ALLEGHANY VA-GREENBRIER WV-
404 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY AND GREENBRIER
COUNTIES...

AT 403 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
EAST OF RICHWOOD TO LEWISBURG...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 415 AM...
BEARTOWN STATE PARK AROUND 430 AM...ALLEGHANY AROUND 445 AM AND NEOLA
AROUND 500 AM.

LAT...LON 3823 8035 3811 8036 3805 8027 3804 8016
      3807 8011 3806 8007 3774 8014 3777 8060
      3806 8070 3815 8062 3827 8044

EXPERIMENTAL

DS

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 09:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Bath

When
June 9, 4:10 AM EST
Where
Bath County, Hot Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
38.000, -79.830

Hail, Carroll

When
June 9, 2:38 PM EST
Where
Carroll County, 2 mi N of Hillsville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.799, -80.730

Hail, Carroll

When
June 9, 2:40 PM EST
Where
Carroll County, Hillsville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.770, -80.730

Hail, Carroll

When
June 9, 2:53 PM EST
Where
Carroll County, Hillsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.770, -80.730

Hail, Carroll

When
June 9, 3:18 PM EST
Where
Carroll County, Cana
Measured
0.88 in hail
Reported by
Public
Coordinates
36.580, -80.670

Hail, Floyd

When
June 9, 3:35 PM EST
Where
Floyd County, 5 mi NW of Floyd
Measured
0.75 in hail
Reported by
Public
Coordinates
36.971, -80.384

Hail, Bath

When
June 9, 4:05 PM EST
Where
Bath County, Millboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.970, -79.600

Thunderstorm Wind, Roanoke

When
June 9, 5:20 PM EST
Where
Roanoke County, Bent Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Insurance Company
Coordinates
37.150, -80.120

A large tree was knocked down onto Route 220.

Thunderstorm Wind, Amherst

When
June 9, 5:26 PM EST
Where
Amherst County, 5 mi NE of Amherst
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.631, -78.985

A tree was blown over near intersection of Route 29 and State Route 610.

Thunderstorm Wind, Buckingham

When
June 9, 5:36 PM EST
Where
Buckingham County, 4 mi W of New Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Post Office
Coordinates
37.700, -78.373

A tree down was blown down on a house.

Thunderstorm Wind, Buckingham

When
June 9, 5:40 PM EST
Where
Buckingham County, New Canton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.700, -78.300

Several large trees were reported down.

Thunderstorm Wind, Buckingham

When
June 9, 5:45 PM EST
Where
Buckingham County, 2 mi SW of New Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.679, -78.326

Several large trees blown down.

Thunderstorm Wind, Buckingham

When
June 9, 6:00 PM EST
Where
Buckingham County, 10 mi NE of Buckingham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.652, -78.421

Trees reported down and blocking a road at the intersection of Route 610/672.

Thunderstorm Wind, Buckingham

When
June 9, 6:25 PM EST
Where
Buckingham County, 9 mi ENE of Dillwyn
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.580, -78.298

Trees were blown down by thunderstorm winds and blocked Route 617 near the County line.

Hail, Montgomery

When
June 9, 6:33 PM EST
Where
Montgomery County, Childress
Measured
0.75 in hail
Reported by
Public
Coordinates
37.070, -80.520

Thunderstorm Wind, Buckingham

When
June 9, 6:37 PM EST
Where
Buckingham County, New Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.700, -78.300

Virginia Department of Transportation reported trees blocking a road near the Post Office.

Thunderstorm Wind, Buckingham

When
June 9, 6:45 PM EST
Where
Buckingham County, 5 mi SW of New Canton
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.649, -78.365

Trees reported down and blocking a road at the intersection of Route 676 and 671.

Hail, Campbell

When
June 9, 7:00 PM EST
Where
Campbell County, Concord
Measured
0.88 in hail
Reported by
Public
Coordinates
37.350, -78.980

Hail, Charlotte

When
June 9, 7:00 PM EST
Where
Charlotte County, 3 mi SE of Phenix
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.049, -78.712

Some cars were dented and windshields shattered by golfball size hail.

Hail, Charlotte

When
June 9, 7:27 PM EST
Where
Charlotte County, Charlotte Court Hous
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.050, -78.630

Hail, Bedford

When
June 9, 7:45 PM EST
Where
Bedford County, 2.8 mi NNE of Peaksville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.458, -79.532

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183549, 183554, 185839, 183557, 184808, 183558, 183560, 183561, 183566, 183569, 183576, 183579, 183581, 183583, 184801, 184803, 184806, 183589, 183591, 183592, 184809.